Sign in to follow this  
Followers 0

Breakthrough Manias

10 posts in this topic

Posted (edited)

...

Edited by klingon001

Share this post


Link to post
Share on other sites

Posted

So, I had typed a response and then lost it by veering off to check your profile. Computer science is a good field, I would think. Anything is a good field at your age, I would think, as long as you love it.

Anyway, what I want to say is that you seem more self-aware than I have been, perhaps because of your rapid cycling. If I get a year or so out from my last episode, I tend to forget how careful I need to be. I should have been well aware that lithium was no longer working well for me because of the last 3 episodes, which were bad ones. (But I had a 30 year history of taking lithium so your situation is different from mine and I wouldn't draw any conclusions from my anecdotal experience with it.)

So definitely check with your pdoc and share your concerns. Also, I am becoming increasingly aware that some form of therapy is probably a good adjunct to the meds for me personally.

I don't know geodon but I sometimes feel that Seroquel is not working for me, so we share some commonality there.

These are just my thoughts, and I do wish you well. Take care.

Share this post


Link to post
Share on other sites

Posted

Hey. I am not sure how to answer your question sorry. I do think that for certain people breakthrough sx are inevitable. But that doesn't mean it has to be that way for you! Call your pdoc. From my understanding there are better mood stabilizers for rapid cycling. Like depakote I think. But don't quote me on that one. I hope others will chime in to confirm or deny this. It's worth asking your pdoc about. Does he or she know you have been rapid cycling? Worth a phone call at least. Good luck and keep us posted.

Share this post


Link to post
Share on other sites

Posted

IMHO, I don't think breakthrough mania/hypomania is inevitable if you are on the correct medication. It took me years to find the correct combination. Now that I've got them, I don't seem to have breakthrough mania or depression, so long as I stay on the meds. If I miss a few days in a row, all bets are off, but that's my fault entirely.

Share this post


Link to post
Share on other sites

Posted

Have you had it ever since being on the Geodon? Geodon made me manic as if I weren't on a single mood stabilizer, skipping meals and not sleeping. It was way too activating. Grrr.... Also, what about the Prozac causing rapid cycling? My pdoc took me off Pristiq because I was cycling weekly and added Lamictal instead. I haven't been cycling since. That's my two cents. :-D

Share this post


Link to post
Share on other sites

Posted

Do you know what your lithium level is? It's entirely possible that you just need a higher dosage.

Share this post


Link to post
Share on other sites

Posted

I am on 900mg of lithium, too, and still cycle pretty strongly.

I've been on a lot of different antidepressants, mood-stabilizers & anti-psychotics, including Lamictal, Depakote, Prozac, Effexor, Abilify & Zyprexa, and never had the great "AHA" moment that I hear people describe when they've reached the perfect med combo.

Starting to think I'm med resistant. ECT was suggested to me, but I'm way too oogie about it to give it a go just yet.

Anyhoo, no, I don't think full-blown mania (or depression) is inevitable with the right med combo.

I may not have found it yet, but I still have hope!

Share this post


Link to post
Share on other sites

Posted

I don't have breakthrough episodes, I just flat out have episodes. The last one was serious enough (apparently, I still don't get it) where my pdoc's office called the police and I was handcuffed and carted away in front of my 9 year old daughter. In her school parking lot in front of LOTS of people. And my last amped-up mixed state just lead to an max dose of lithium and and increase in my AD. Not what I thought I needed since I'm taking a TCA for migraine prevention (that ain't working either).

After years of this medicine merry-go-round, I just am used to a med tweak or change every time I have a mood episode.

Share this post


Link to post
Share on other sites

Posted

Life events can certainly lead to breakthrough episodes. It may be that you're just not yet on the right dose of lithium or, as a rapid cycler, you either need to add something else or switch out the lithium to something else, or switch out the geodon...heh. As you can see, it gets complicated. You may need to try a variety of med combinations to find out what smooths you through.

Breakthrough symptoms are, imo, not necessarily inevitable, though seasonable fluxes are to be expexted and as I said, big events can pop the cork. Watch for these, call the pdoc, and handle accordingly.

Share this post


Link to post
Share on other sites

Posted

My pdoc tells me I will always have some breakthrough symptoms. Meds can be adjusted, but I don't strive for perfection. I'd just settle for being functional most days.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0